|Home | About | Journals | Submit | Contact Us | Français|
Risperidone and olanzapine in treatment of psychiatric patients can provoke a plethora of tardive dyskinesias which pose problems for them. This clinical problem requires the urgent attention of mental health professionals. Hence a comprehensive research of Medline and related literature was undertaken from 1996 till August 2004. The published twenty two cases of risperidone (N=12) or olanzapine (N=10) induced tardive dyskinesia were critically reviewed and an attempt is being made to clarify the various issues associated with them. In these reports majority of patients were in younger age group, females and the interval until onset of tardive dyskinesia after initiation of risperidone or olanzapine was within one year. In eight reported cases of risperidone induced and three cases of olanzapine induced tardive dyskinesia, TD disappears either by stopping the drug or switching to other atypical antipsychotic drug. In seven cases of risperidone induced and three cases of olanzapine induced tardive dyskinesia, there was previous exposure to conventional antipsychotic drugs. It is concluded that induction of tardive dyskinesia by these medications is insufficiently documented in these reports but in some cases evidence is suggestive of the role of these drugs in development of tardive dyskinesia. There is no generally accepted treatment for tardive dyskinesia, thus long term studies with risperidone and olanzapine are needed in future to ascertain their tardive dyskinesia liability. Mental health professionals must remain vigilant about onset of tardive dyskinesia with these medications.